Trusted Content

What Do Heroin Eyes Look Like?

Dr. Ted Bender, Ph.D., LCDC

Medically reviewed by

Dr. Ted Bender, Ph.D., LCDC

February 12, 2019

People who are on heroin often have bloodshot eyes with pinpoint pupils. This is often a sign that can be noticeable to others that someone is using heroin. Heroin addiction will often require an intensive treatment program to successfully overcome.

Heroin is a highly addictive opioid that is illegal in the United States. It is responsible for countless overdoses and deaths each year. Despite its dangers, heroin use and abuse is still on the rise.

Opiate abuse addiction has become a serious epidemic in the U.S., and heroin is one of the most recognized in this drug category. Opiates have a high potential for abuse and addiction and are highly regulated.

Some people who abuse opiates like heroin will come to have physical signs of the drug’s abuse. One of these signs is “heroin eyes.” This condition can be recognizable to others and telling of a person’s heroin use.

What Are Heroin Eyes?

Heroin eyes are eyes that look droopy and have pinpoint pupils. People who use heroin may also have eyes that are bloodshot or extremely red. Dark circles are also common with frequent heroin abuse.

Pinpoint pupils are one of the most telling signs that someone is on heroin. This drug affects the sympathetic and parasympathetic nervous systems, both of which control the pupils. When sympathetic activity is low, as is the case with opioid use, the pupils become smaller.

Find Treatment For Heroin Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

What Do The Eyes Look Like When Someone Overdoses On Heroin?

Heroin overdose pupils is a term used to describe the pupils when someone has overdosed on heroin. The pupils tend to look extremely small and may be unresponsive to light. Some pupils may be no bigger than a pinpoint, hence the term pinpoint pupils.

Other signs of heroin overdose may include:

  • loss of consciousness
  • inability to speak
  • slow and shallow breathing
  • vomiting
  • blue or purple fingertips and lips
  • clammy skin
  • slack muscles

If you believe someone has overdosed on heroin, seek medical attention immediately. A heroin overdose can be dangerous as well as deadly.

Heroin Abuse And Addiction Treatment

Heroin addiction can be incredibly hard to overcome. This drug is highly addictive and people can become quickly dependent on it. Treatment for heroin addiction should be comprehensive and intensive to help the person successfully quit the drug and remain sober.

A popular and often successful form of treatment for heroin addiction is an inpatient addiction program. Inpatient programs provide an intensive and often personalized approach to heroin addiction.

Medication may also be used to help someone come off heroin and maintain sobriety. Medications commonly used for opiate addiction include buprenorphine and methadone. Both drugs work by lessening symptoms of opiate withdrawal and blocking the euphoric feelings associated with opiates.

SAMHSA - Methadone

Narconon - Signs and Symptoms of Heroin Use

National Institute on Drug Abuse - Heroin

Let Addiction Campuses walk you through the treatment process. We're here to help.
For 24/7 Treatment Help
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592